S100B protein in heroin overdose: a pilot study
- 1.3k Downloads
KeywordsCreatine Kinase Naloxone Heroin S100B Level S100B Protein
Heroin overdose could result in hypoxic-ischemic changes with cerebral edema, ishemic neuronal damage and neuronal loss due to central nervous depression with significant respiratory depression and hypotension. Heroin overdose can cause cognitive impairment, neurological deficits or even death. S100B, the structural protein of astroglia, has already been shown to be a useful neurobiochemical marker of brain damage in circulatory arrest, stroke, traumatic head injury and carbon monoxide poisoning. The aim of our study was to assess the possible role of S100B as a biochemical marker of brain injury in heroin overdose.
The prospective study included patients with heroin overdose who were admitted to the Emergency Department (ED). Patients were enrolled if they had a documented exposure to heroin only. The physical and neurological examinations were carried out on the scene and on arrival at the ED. Neuropsychological testing was performed at the ED just before the patient's discharge. Blood samples for S100B determination were drawn immediately after arrival at the ED. S100B concentrations were measured with a commercial immunoluminometric assay. Blood samples were also analyzed for creatine kinase, troponin I and creatinine level. A toxicology analysis of patient's blood or urine samples by gas chromatography coupled to mass spectrometry was performed. The control group included 10 healthy volunteers. Data are presented as the mean. S100 levels between groups were compared using the Mann–Whitney U test and the Pearson correlation coefficients were calculated for S100B, creatine kinase, troponine I and creatinine levels. A P value of less than 0.05 was considered significant.
A total of 20 patients with heroin overdose were enrolled. The mean age of the study cohort was 24.5 years (range, 16–39 years). There were four women and 16 men. Heroin overdose was unintentional in all patients. All patients were unconscious on the scene and regained conciseness after naloxone application. 6-Monoacetyl-morphine, a metabolite of heroin, was detected in all patients. S100B levels of heroin overdosed patients were significantly higher compared with S100B levels of the control group (0.65 μg/l vs 0.07 μg/l, P < 0.05). Twelve patients (60%) had elevated creatine kinase with mean value 15.30 μkat/l (normal value 0.17–2.08 μkat/l) indicating rhabdomyolysis and two (10%) of them also had elevated troponine I (0.15 and 0.1 μg/l; normal value 0.06 μg/l) indicating myocardial necrosis. No correlation was found between serum S100B, creatine kinase, troponine I and creatinine levels (P > 0.05). All patients survived and had no clinically detectable neurological deficits on discharge. Psychological testing was unsuccessful because the majority of patients refused testing.
Heroin overdose is associated with elevated S100B levels. S100B could be useful biochemical marker of heroin overdose, but its clinical value to predict brain tissue damage with neurological or cognitive deficits after heroin overdose should be further evaluated.